Theophylline toxicity: An old poisoning for a new generation of physicians
Spencer Corey Greene1,2, Thiago Halmer1, John Morgan Carey2, Brian John Rissmiller3, Matthew Allen Musick3
1Department of Emergency Medicine, Baylor College of Medicine, Houston, TX, USA
2Section of Emergency Medicine, Department of Pediatrics, Baylor College of Medicine, Houston, TX, USA
3Section of Critical Care Medicine, Department of Pediatrics, Baylor College of Medicine, Houston, TX, USA
Keywords: Theophylline, Methylxanthine, Ingestion, Hemodialysis
A healthy 4-year-old female presented to the emergency department for vomiting and diarrhea. She was diagnosed with a urinary tract infection, treated with antibiotics and anti-emetics and discharged. Within four hours, her symptoms recurred, followed by decreasing responsiveness and seizures. She had significant hypokalemia, hyperglycemia, and a combined respiratory and metabolic acidosis. A sibling then mentioned that the patient ingested their father's 200 mg sustained-release theophylline tablets the previous morning. A serum theophylline level was immediately ordered and returned >444 μmol/L. The patient was intubated and treated with activated charcoal, antiemetics, potassium and intravenous fluids. She underwent continuous renal replacement therapy and her levels declined over the next 24 hours. She was extubated on hospital day 2 and discharged without sequelae. Theophylline ingestions are rare but potentially very serious. Physicians need to know how to diagnose and treat these ingestions.